advertisement
Question
Posted by: Janine | 2007/05/29

Feeding someone with Cancer

Hi Doc,
My dad has got cancer of the prostrate and bladder. He is 72. He has had his second round of chemo therapy. He does not want to eat anything and does not want to drink products llike ensure. Is there anything else we can give him to help him. He has lost so much weight and at present is just really skin and bones. What can we give him to eat or drink to help build him up without causing neausea? Your help will be appreciated, thank you very much!

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Janine
I am so sorry to hear that you dear Dad is feeling so ill and nauseous because of the chemo. I would really recommend that he should consult a clinical dietitian (visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area), to help you work out what foods he can eat. I would also recommend that you ask the oncologist to treat his nausea. At this stage it is essential that he should be using products like Ensure to provide him with the nutrients he requires. Ask your chemist to introduce you to other brands (Nestle or Fresubin) so that you Dad can try them to see if he finds a product he likes. Tempt his appetite with all his favourite foods and try giving him small meals more often. Although it is so cold at present, patients suffering from nausea often prefer eating chilled foods like low-fat milk shakes, etc. Also talk to him and encourage him to make an effort to eat so that he has the strength to fight this disease. Nourishing soups, porridges, and favourite desserts may tempt him.
But do see the dietitian if possible and talk to his oncologist about antinausea medication.
Holding thumbs that you Dad does recover his appetite.
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: Karen | 2007/05/30

My friend has cancer too and had chemo and radiation and suffered the most awful and severe nausea and she just got worse and worse until she got week and then they did a potassium test and it showed she was dangerously low on potassium and was put into intensive care to be given potassium very slowly by drip, after that she was a new person and has absolutely no nausea. Perhaps ask his doc how his potassium level is as this is not usually checked automatically, why I dont know as it occurs quite a lot.

All the best.

Reply to Karen
Posted by: Amanda | 2007/05/29

I am so sorry to hear that. My brother also had cancer and the Dr recommended Herbalife (extra nutriton) not to loose weight, but seeing that your dad doesnt want to drink things, it makes it a bit tougher. I hope he gets well soon, maybe you should try a dietician or speak to the oncologist

Reply to Amanda

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement